Massachusetts, 2010

Heavy Snow and High Wind in Massachusetts, January 18, 2010

January 18, 2010 · NWS BOX · 4 events in 4 counties and zones

A coastal storm passing southern New England just southeast of Nantucket resulted in a period of snow across northern Massachusetts and southwest New Hampshire. Strong winds also affected the area, with the highest winds across the Cape and Islands.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A coastal storm passing southern New England just southeast of Nantucket resulted in a period of snow across northern Massachusetts and southwest New Hampshire. Strong winds also affected the area, with the highest winds across the Cape and Islands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 17, 9:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 17, 9:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
952 PM EST SUN JAN 17 2010

.SYNOPSIS...
A COASTAL STORM WILL BRING HEAVY WET SNOW TO MUCH OF THE INTERIOR
TONIGHT INTO EARLY MONDAY...WITH RAIN ACROSS MUCH OF RHODE ISLAND
AND SOUTHEAST MASSACHUSETTS...WHICH MAY END AS A PERIOD OF SNOW.
MORE WINTRY WEATHER IS POSSIBLE MID WEEK AS WEAK LOW PRESSURE
TRAVERSES THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 9PM...995MB SFC LOW CONTINUED TO DEVELOP NEAR OR JUST SOUTH OF
CAPE MAY NEW JERSEY. EARLY EVENING SATELLITE IMAGERY HAS INDICATED
THAT MUCH OF SOUTHERN NEW ENGLAND HAS BEEN DEALING WITH SOME MID
LEVEL DRY AIR...BUT THAT IS SLOWLY BEGINNING TO SATURATE AGAIN.
THEREFORE...WE EXPECT THE PRECIP OF A MORE SHOWERY NATURE TO
TRANSITION OVER TO MORE STRATIFORM LOOKING PRECIP SHIELD AS WE
APPROACH 06Z.

RAIN OR A RAIN SNOW MIX CONTINUES ACROSS LOWER ELEVATIONS OF MASS AND
CT...WITH SNOW OR A MIXTURE AT HIGHER ELEVATIONS. ACROSS CT...MAINLY
RAIN IS BEING OBSERVED. THE MERRIMACK VALLEY OF NH IS STILL
RAINING...BUT THAT SHOULD CHANGE OVER TO SNOW TOWARD MIDNIGHT.

SFC DEWPOINTS ACROSS MAINE HAVE BEEN MODELED MUCH TOO HIGH THIS
AFTERNOON AND EVENING. THE 00Z NAM IS A BIT BETTER IN THIS
REGARD...BUT IT/S STILL TOO HIGH. AS A 150+ KT JET MOVES EASTWARD OFF
THE CAROLINA COAST THIS EVENING AND OVERNIGHT. THIS WILL HELP THE SFC
LOW TO DEEPEN QUITE RAPIDLY SOUTH OF LONG ISLAND OVERNIGHT. THE
PRESSURE FALLS SHOULD HELP THOSE LOWER SFC DEWPOINTS ACROSS MAINE TO
BE DRAWN DOWN ACROSS NORTHEAST MASS AND SOUTHERN NH OVERNIGHT...AND
PERHAPS EVEN FURTHER SOUTH THAN THAT. THIS WILL ALLOW THE BOUNDARY
LAYER TO COOL OFF IN THESE AREAS WELL AFTER MIDNIGHT ALLOWING FOR A
TRANSITION TO SNOW ACROSS THE MERRIMACK VALLEY OF NH AND MUCH OF
INTERIOR NORTHEAST MASS.

WE WILL LEAVE THE CURRENT WARNING/ADVISORY CONFIGURATION ALONE AT THIS
TIME. THERE REMAIN SIGNALS FOR THE DEVELOPMENT OF INTENSE
PRECIPITATION /POSSIBLY IN THE FORM OF BANDING/ AS THIS LOW REALLY
GOES TO TOWN BETWEEN 06Z AND 12Z. IF THIS OCCURS...STRONG UVV/S WILL
ALLOW FOR FURTHER COOLING OF THE COLUMN WHERE TEMPERATURES REMAIN
MARGINAL. THIS MAY ALLOW FOR INTENSE SNOWFALL RATES FOR A TIME LATER
TONIGHT ACROSS THE INTERIOR. EVEN PORTIONS OF CT COULD SEE SOME OF
THAT ACTION AS LONG AS THE COLUMN ISN/T TOO WARM FOR STRONG UVV/S TO
OVERCOME. THEREFORE...WE ARE KEEPING THE ADVISORIES UP THERE /AS WELL
AS NW RI/ FOR THE POTENTIAL FOR A PERIOD OF HEAVY SNOWFALL.

THE I-95 CORRIDOR BETWEEN THE BOSTON AREA AND PROVIDENCE IS STILL
VERY TRICKY DUE TO A WARM BOUNDARY LAYER. I THINK WE WILL NEED REALLY
INTENSE PRECIPITATION TO GET THESE AREAS TO FLIP TO HEAVY SNOW
/ESPECIALLY DOWN NEAR PVD/. THIS COULD BE ACHIEVED BY HEAVY BANDED
PRECIP SWEEPING ACROSS THIS REGION ON IT/S WAY OUT EARLY MONDAY
MORNING. FOR BOSTON PROPER...WILL HAVE TO WATCH THAT COLD/DRY AIR
SEEPAGE FROM MAINE LATER TONIGHT...AS THIS MAY HELP TO COOL THE
BOUNDARY LAYER ENOUGH FOR A PERIOD OF HEAVY SNOW.

AS FAR AS THE WINDS GO...HAVE STARTED THE WIND ADVISORY FOR THE CAPE
AND ISLANDS AROUND 06Z...AS EASTERLY INFLOW COULD ALLOW THESE AREAS
TO REACH CRITERIA EARLIER THAN PREVIOUSLY ADVERTISED. WE THINK THERE
WILL BE A LULL IN WINDS LATER TONIGHT INTO MONDAY MORNING AS THE SFC
LOW MAKES IT/S CLOSEST APPROACH. THEREAFTER...STRONG NORTH WINDS
SHOULD ENSUE. MODEL SOUNDINGS INDICATE THAT 45 TO 50 KT GUSTS COULD
OCCUR FOR A 1-3 HOUR PERIOD CENTERED AROUND 18Z MONDAY...SO WE
HOISTED A HIGH WIND WATCH.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
PRECIPITATION IS EXPECTED TO TAPER OFF BY AROUND NOON MONDAY IN MOST
AREAS...BUT LOW LEVEL MOISTURE AND CLOUD COVER IS EXPECTED TO LINGER.

A WIND ADVISORY IS IN EFFECT FOR CAPE COD AND THE ISLANDS. NAM AND
GFS SOUNDINGS INDICATE NORTHEAST TO NORTH WIND GUSTS OF 40 TO 50 MPH
REACHING THE SURFACE BEHIND THE INTENSIFYING DEPARTING LOW PRESSURE
SYSTEM. IT WILL ALSO BE WINDY ALONG THE REST OF THE MA COAST AND WIND
ADVISORIES MAY NEED TO BE EXPANDED NORTHWARD ALONG THE COAST. THERE
IS A SMALL CHANCE OF REACHING HIGH WIND CRITERIA FOR SUSTAINED WINDS
NEAR 40 MPH. THIS WILL NEED TO BE MONITORED.

TEMPERATURE FORECAST IN LINE WITH GUIDANCE AND PREVIOUS GRIDS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MONDAY NIGHT...LOW PRES WILL PUSH E OF THE REGION...BUT UPPER LEVEL
LOW/LONG WAVE TROUGH WILL REMAIN ACROSS ONTARIO. WILL SEE BRIEF
BREAK IN ACTION...THOUGH WIDELY SCT SNOW SHOWERS MAY LINGER ACROSS S
NH AND ACROSS THE E SLOPES OF THE BERKSHIRES.

TUESDAY-WEDNESDAY...UPPER LEVEL LOW AND TROUGH WILL SLOWLY WORK SE
ACROSS NY/NEW ENGLAND DURING THIS PERIOD. WEAK SURFACE REFLECTION...
DEPICTED AS SEVERAL WEAK LOWS ON MOST MODELS...WILL MEANDER ACROSS
THE REGION. THIS WILL KEEP GENERAL CLOUDINESS WITH SCT RAIN AND/OR
SNOW SHOWERS. MAY SEE SOME LIGHT SNOW ACCUMULATIONS...GENERALLY LESS
THAN AN INCH. TEMPS WILL RUN CLOSE TO SEASONAL NORMALS FOR DAYTIME
HIGHS...AND MAY EVEN RUN ABOUT 5 DEGREES ABOVE THE NORM FOR
OVERNIGHT LOWS.

LOW PRESSURE MOVES AWAY FROM SOUTHERN NEW ENGLAND WEDNESDAY NIGHT
WITH ANY SNOW OR SNOW SHOWERS ENDING DURING THE EVENING HOURS.
BLUSTERY AND COLDER CONDITIONS WILL FOLLOW.

THEREAFTER...HIGH PRESSURE LOOKS TO DOMINATE THURSDAY THROUGH SUNDAY
WITH NEAR NORMAL TEMPERATURES...PERHAPS EVEN SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...

TONIGHT...HIGH CONFIDENCE OF MVFR CIGS/VSBYS. CIGS LOWERING TO IFR-
LIFR AS PRECIP MIXES WITH AND/OR CHANGES TO SNOW ACROSS MOST AREAS
EXCEPT CAPE COD AND THE ISLANDS. EXPECT MIXED RAIN-SNOW LINE TO REACH
KBOS-KPVD BY AROUND 03Z-04Z. N-NE WIND GUSTING TO 30-35 KT AROUND 08Z
ACROSS CAPE COD AND THE ISLANDS. MAY SEE POCKETS OF HEAVY SNOW
BETWEEN 06Z AND 12Z.

MONDAY...SHOULD SEE IFR CIGS IMPROVING TO MVFR ACROSS MOST AREAS...
EXCEPT REMAINING IFR ACROSS CAPE COD AND THE ISLANDS THROUGH AT
LEAST 18Z. MVFR-IFR VSBYS IMPROVING TO VFR FROM W-E AS PRECIP ENDS.
CIGS MAY IMPROVE TO VFR ACROSS THE CT VALLEY AFTER 19Z. N-NE WIND
GUSTING TO AROUND 35 KT ALONG E COAST...MAY SEE GUSTS TO AROUND 40
KT ACROSS KACK MID-LATE MORNING.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...

MONDAY NIGHT...MEDIUM CONFIDENCE OF VFR CIGS. MAY SEE MVFR VSBYS IN
SCT SNOW SHOWERS AND PATCHY FOG.

TUESDAY AND WEDNESDAY...LOW TO MEDIUM CONFIDENCE ON MVFR CONDITIONS
IN MIXED RAIN/SNOW SHOWERS AND PATCHY FOG. IMPROVEMENT TO VFR WED
EVENING.

THU...VFR.

&&

.MARINE...
TONIGHT AND MONDAY...GALE WARNINGS ARE POSTED FOR ALL COASTAL WATERS.
NORTHEAST WINDS WILL INCREASE TO 25 TO 35 KT AND GUST TO 35 TO 45 KT
LATE TONIGHT AND MONDAY. SWANNAM GUIDANCE USED FOR WAVE HEIGHTS ON
MONDAY SINCE IT CAPTURED HIGHER SEAS THAN THE WNAWAVE GUIDANCE.
EXPECTING UP TO 16 FOOT SEAS JUST OFF OF THE OUTER CAPE DURING THE
DAY ON MONDAY. A BRIEF PERIOD OF LOW END STORM FORCE GUSTS ARE NOT
OUT OF THE QUESTION NEAR THE CAPE AND NANTUCKET ISLAND MON AFTERNOON
BUT HELD GUSTS TO BELOW 45 KT ATTM.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...

MONDAY NIGHT...SMALL CRAFT CRITERIA WIND GUSTS TO 30 KT EARLY...
EXPECTED TO DIMINISH OVERNIGHT. LOW CONFIDENCE OF BRIEF GALE FORCE
WIND GUSTS S AND E OF NANTUCKET EARLY. SMALL CRAFT SEAS TO CONTINUE.

TUESDAY-TUESDAY NIGHT...MODERATE CONFIDENCE OF WINDS GENERALLY 15 KT
OR LESS. SEAS SLOWLY SUBSIDE...BUT REMAIN AOA 5 FT.

WEDNESDAY...WINDS BECOME NW AND INCREASE. LOW CONFIDENCE OF WIND
GUSTS INCREASING TO 25-30 KT DURING THE AFTERNOON. SEAS REMAIN AOA 5
FT MAINLY ON THE OUTER WATERS.

WED NIGHT INTO THURSDAY MORNING...NORTHERN SCA WINDS
LIKELY...POSSIBLE BRIEF LOW END GALE WED NIGHT.

THURSDAY AFTERNOON AND FRIDAY...SUBSIDING WINDS AND SEAS AS HIGH
PRESSURE MOVES IN.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOODING...
THERE IS A RISK OF MINOR COASTAL FLOODING DURING THE MONDAY EARLY
AFTERNOON HIGH TIDE. GFS SURGE GUIDANCE OFFERS AROUND A 1 FT SURGE
MON AFTN. GFS TYPICALLY HAS A LOW BIAS SO A 1.5 TO 2.0 FT SURGE LOOKS
LIKE A GOOD BET. THIS WOULD YIELD STORM TIDE/TOTAL WATER LEVELS AT
MOST LOCATIONS 1-2 FT BELOW FLOOD STAGE. HOWEVER...AN EASTERLY GALE
MONDAY WILL LIKELY RESULT IN 10-15 FT SEAS RIDING ASHORE AT THE TIME OF
HIGH TIDE. THIS WAVE ACTION ON TOP OF THE SURGE MAY BE SUFFICIENT TO
RESULT IN MINOR COASTAL FLOODING. MODERATE OR MAJOR COASTAL FLOODING
IS NOT EXPECTED GIVEN THE SHORT DURATION OF THE EVENT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR MAZ002>010-012-
     026.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR MAZ011-
     013>016.
     WIND ADVISORY FROM 1 AM TO 9 AM EST MONDAY FOR MAZ022>024.
     HIGH WIND WATCH FROM 9 AM EST MONDAY THROUGH MONDAY AFTERNOON
     FOR MAZ022>024.
NH...WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR NHZ011-012-015.
RI...WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR RIZ001.
MARINE...GALE WARNING UNTIL 5 PM EST MONDAY FOR ANZ231>235-237-250-251-
     254>256.
     GALE WARNING FROM 2 AM TO 2 PM EST MONDAY FOR ANZ230-236.

&&

SYNOPSIS...EKSTER/EVT/GAF
NEAR TERM...EKSTER
SHORT TERM...GAF
LONG TERM...EKSTER/EVT
AVIATION...EKSTER/EVT
MARINE...EKSTER/EVT/GAF
Hazardous weather outlook, Jan 17, 10:05 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1005 PM EST SUN JAN 17 2010

MAZ017>021-RIZ002>008-190315-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
1005 PM EST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN LATE TONIGHT MAY RESULT IN POOR DRAINAGE
STREET FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN MAY CHANGE OVER TO A PERIOD OF SNOW MONDAY MORNING ACROSS
NORTHERN RHODE ISLAND INTO INTERIOR SOUTHEASTERN MASSACHUSETTS. THIS
MAY RESULT IN SLIPPERY TRAVEL DURING THE EARLY MORNING COMMUTE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-250-251-254>256-190315-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1005 PM EST SUN JAN 17 2010

...GALE WARNING IN EFFECT UNTIL 5 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

THERE IS A LOW PROBABILITY OF MINIMAL GALE FORCE WIND GUSTS ON THE
OUTER WATERS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-190315-
BOSTON HARBOR-NARRAGANSETT BAY-
1005 PM EST SUN JAN 17 2010

...GALE WARNING IN EFFECT FROM 2 AM TO 2 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-190315-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
1005 PM EST SUN JAN 17 2010

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY...
...HIGH WIND WATCH IN EFFECT FROM 9 AM EST MONDAY THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

PERIODS OF HEAVY RAIN LATE TONIGHT MAY RESULT IN POOR DRAINAGE
STREET FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH WIND WATCH.

MINOR COASTAL FLOODING IS POSSIBLE DURING THE MONDAY AFTERNOON HIGH
TIDE CYCLE WITH A NEARLY 2 FOOT STORM SURGE...ALONG WITH 10 TO 15
FOOT SEAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ011-013>016-RIZ001-190315-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN HAMPDEN MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
1005 PM EST SUN JAN 17 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ002>010-012-026-NHZ011-012-015-190315-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1005 PM EST SUN JAN 17 2010

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Western Franklin

When
January 18, 12:00 AM EST to 9:00 AM EST
Where
Western Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Five to seven inches of snow fell in western Franklin County.

Heavy Snow, Western Essex

When
January 18, 1:00 AM EST to 12:00 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Four to six inches of snow fell across interior Essex County.

Heavy Snow, Southeast Middlesex

When
January 18, 1:00 AM EST to 3:00 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Six inches fell across southeast Middlesex County.

High Wind, Nantucket

When
January 18, 11:30 AM EST to 12:31 PM EST
Where
Nantucket forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded sustained wind speeds of 43 mph and gusts to 56 mph. No damage was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211535, 211536, 211537, 211538.